Human epidermal growth factor receptor (EGFR) is an attractive target for anticancer therapy. EGFR tyrosine kinase inhibitors are generally well tolerated and do not have the severe systemic side-effects usually seen with cytotoxic drugs. A specific adverse effect common to this class of agent is a papulopustular rash, usually on the face and upper torso. During prolonged treatment with EGFR inhibitors, changes of the hairs can be noticed. This report describes a rare case of a non-small-cell lung cancer with hair changes after several months of treatment with the EGFR inhibitor gefitinib. The patient’s scalp hair grew more slowly and adopted a finer, more brittle and curly aspect. However, the eyelashes, eyebrows and hair of other parts of the face did not display similar changes. Little is known about the aetiology of this kind of hair alteration, and there are no clear evidence-based management recommendations. Histological data indicate that the hair alteration may be caused by EGFR inhibition in skin, although this has not been confirmed. Further studies are needed to investigate the reason for this phenomenon.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Competing interests: none.
Patient consent: Patient/guardian consent was obtained for publication.